Acetaminophen 500 mg instead of aspirin 81 mg was distributed in a lot of Rugby-label enteric coated aspirin and the manufacturer Advanced Pharmaceutical Inc of Holtsville, NY has issued a voluntary recall after receiving a complaint about the mislabeled drug. Lot 13A026 with an expiration date of January 2015 was distributed nationwide. This OTC product is indicated for temporary relief of minor aches and pains and is packaged in bottles of 120 tablets with NDC 0536-3086-41 and UPC 0536-3086-419. The recall was ordered on June 17 to prevent consumers from inadvertently taking acetaminophen 500 mg that can cause severe liver damage if combined with other acetaminophen products, alcoholic drinks or liver disease.
The label for the “aspirin” instructs patients to take 4 to 8 tablets every 4 hours but not more than 48 tablets in a 24 hour period. If a patient were to take 48 tablets of acetaminophen 500 mg, the patient would take in a total dose of 24,000 mg, which is 6 times the maximum dose for the drug. Consumers who have the affected lot should immediately discontinue use of the drug and return it to the pharmacy where purchased. Consumers with questions can call Advance Pharmaceutical Inc, Monday through Friday, 9 am to 5 pm EST, at 631-981-4600, or by email at [email protected] Consumers should see their physicians immediately if they experience any problems that may be associated with the product, such as initial complaints of vague abdominal pain and nausea that can progress to signs of liver failure that can include low blood sugar, easy bleeding and mental changes.
Britcher Leone & Roth recognizes the benefits that pharmaceutical drugs provide for the public. However when a pharmaceutical company fails to follow Good Manufacturing Practices (GMPs) or other proper safeguards to ensure the purity and safety of drugs distributed to the public and releases dangerous drugs on the market, individuals who may have been subsequently injured deserve a careful review to see if the drug was the cause.